Suggest treatment for recurrent depressive disorder

default
Posted on Sat, 21 Jun 2014 in Mental Health
Question: I am experiencing an acute exacerbation of clinical depression after having medication changes from Zoloft 200 mg daily, to Cymbalta which caused sx of gastritis, then to Effexor which caused feelings of unreality, to Wellbutrin which caused severe anxiety and craziness, and now on Elavil 10-30 mg / day.
History: MDD, GAD, PTSD since 1990. Have been on SSRIs most of that time, but they eventually quit working. Dx with fibromyalgia about 10 years ago. I am 68 years old, female, divorced, one grown daughter who is married and has a child. My mother is 91 and still living in her own home since my father passed in 2001. Meds.: besides Elavil, Clonazepam 1.5 mg. at hs for anxiety and restless leg, Flexeril 1 at hs for muscle pain, tramadol 50 mg. 2 tabs. Tid prn pain, Vit . D...50,000u q week and 2000 u per day. Neurontin 100mg 1 am and 2 pm for nerve pain. Sonata 1 hs for sleep. Social factors: son born in 1972 with brain damage, lived to Age 17 with severe physical and mental disabilities, died in 1989, psychotherapy 94-96 for grief, 97-2008 for PTSD, using EMDR and DNMS, followed by 6 weeks of Neurofeedback. Always have been depressed but this bout is intractable it seems. Advice I receive / daughter...you may have dementia or meds are not right, / /friend...you may be bi-polar, get a Dr. that can help with your depression, go to a Homeopathic Dr. And get your hormone levels checked, probably need bio-identicle replacement, /Rheumatologist who handles fibromyalgia since 2005...you need to see a psychiatrist, we have tried all the antidepressants. The psychiatrist I saw from 1990 to 2011 has gone from a group to partnership and is not taking new patients which I would be now. Other psychiatrists have been the same, either no new patients or private pay. My insurance is Medicare with AARP United Health Care Supplemental. I don't know what to do, this clinical depression has been for about 2 months. Labs from Rheumatologist...ok except very low Vit. D. B/P and P ok, obese at 5'5", 220 pounds. On weight watchers but not losing.
doctor
Answered by Dr. Manisha Gopal 1 hour later
Brief Answer:
need to increase elavil & may add lamotrigine

Detailed Answer:
Hello,
On reading the query carefully I think that you have RDD ( recurrent depressive disorder) and not bipolar disorder.

The dosage of zoloft on which you were stable till now was 200mg. Now, this new episode has occured on top of this so, the comparabel dosage of elavil ( amitriptaline) is needed to show some effect. Your dosage of elavil is till very less presently- 10-30mg ( though Im happy with the choice of drug). You need atleast 100mg daily to have some good results.

Secondly, please entre in some activity scheduling or any kind of social work..any group work..this will give you a very necessary boost of will power, make you active, help in weight loos and aslo to come out of this episode early.

Thirdly, please donot loose hope. You have always been a fighter all your life and have come out nicely everytime..this time also you will make out!!

There is a drug called lamotrigine which helps in recurrent depression and also has weight loosing properties. You can discuss this with your doctor or if you want I can tell you about it. I feel you are a suitable candidate for it.

I always ask my patients of depressive disorder to take sips of water every 10-15min. and increase amount of salad- this will help in preventing side effects of drugs, like -constipation..

If possible, please look out for a councellor or psychologist to help you with supportive therapy sessions..it also helps in early recovery.

Wish you best of health!
Please aks more queries if there are any doubts.
Dr. Manisha Gopal
MD Psychiatry
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Manisha Gopal 2 hours later
Ok, I will ask my Dr. About Lamictal, and to increase Elavil to 100mg. daily. Also will follow advice to join group activity and therapy. Also have many food allergies including possibly gluten, so I just try to avoid those things such as processed meats, sauces and gravy, breads and other baked goods. Thank you for your encouragement. The RDD makes sense to me.
doctor
Answered by Dr. Manisha Gopal 23 minutes later
Brief Answer:
gofor walks and read postive thinking books

Detailed Answer:
Hello,
You should increase elavil gradually to 100mg ( like every 25mg a week or two after monitoring response).
Also, its good that you avoid baked food itmes - this almost takes away all kind of junk outisde food which donot have much good effect on anyones body.

Do add enough water, soups, salads in your daily diet, go more veggy from now and may be start going for walks in parks or green - preffrably brisk walks, if possible; This will help you get better fast..nature has a way to calm us..you may ask someone to accompany you few days and later you will be able to be regular on your own.

I dont know if you are interested in reading books- but if yes, then become a regular reader of books on motivational, relaxation, and positive thinking..you can search them on net..buy a few or just borrow some and start..later you will be able to decide what is your type..we become what we read.. so, always read good mood elevating books..these are some non- medicative approach to treatment.

Wish you good health.
Dr. Manisha Gopal
MD Psychiatry
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Manisha Gopal

Psychiatrist

Practicing since :2005

Answered : 947 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,  
Treatment/Therapy
Medical Topics

Recent questions on  Brain damage

doctor1 MD

Can you have weakness in one leg after recovering from encephalopathy?

doctor1 MD

Hi ! I'm visiting my wonderful 91 year old Mom. She has always been very active, hiking, backpacking, tennis, gardening 12 hours/day and took care...

doctor1 MD

I am a 28 y/o female. I have been drinking excessively over the course of 3 or so years. At my worst, I would drink all day long until I passed...

doctor1 MD

Hi I had severe accident in 2010 which coursed not only chronic back pain but according to a phyciatrist I have some brain damage to short term...

doctor1 MD

My friend had a massive stroke 3 weeks and 1 day ago. She had an operation on a minor artery that Wednesday. On the Saturday her brain was still...

doctor1 MD

My friend is a 44 year old female who is hypertensive with high cholesterol. In February she suffered a stroke to the brain and todate has not...

Get personalised answers from verified doctor in minutes across 80+ specialties

142 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2